Canadian regulators announced this week that the labeling for Bayer Healthcare’s antibiotic Avelox had been updated in that country to include a warning about the rare risk of severe liver injury.
According to a Health Canada press release, a safety review it conducted concluded that Avelox may be associated with the rare but potentially life threatening risk of liver injury, including liver failure. This information has been incorporated into the Warnings and Precautions section, and also in the Consumer Information section of the product monograph for Avelox.
Symptoms of liver problems include abdominal pain, loss of appetite, yellowing of the skin and eyes, severe itching, dark urine, and pale-colored stools. Patients who experience any of these symptoms are advised to stop taking Avelox and contact a health care professional immediately, Health Canada said.
Avelox belongs to a family of antibiotic drugs known as fluoroquinolones
Avelox belongs to a family of antibiotic drugs known as fluoroquinolones and is used to treat a broad range of bacterial infections, including respiratory infections. It can be taken by mouth in a tablet format, or administered by injection.
This is not the first time warnings have been issued regarding Avelox and liver injuries. In 2008, Bayer issued a “Dear Healthcare Provider” letter in Europe warning that Avelox had caused incidents of severe liver and skin side effects in patients. The letter was meant to emphasize additional warnings Bayer had included the previous autumn in the packaging of Avelox products. Despite this letter, and the recent changes to the Avelox Canadian label, this updated safety information has not yet been provided to patients and doctors in the U.S.
Need Legal Help Regarding Liver Injury?
New York | Brooklyn | Queens | Long Island | New Jersey | Florida
Call us at: 1-800-YOURLAWYER (800-968-7529) | Schedule your free consultation
Our Avelox side effects law firm is here to help you when you need it the most.